Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Houston/Galveston, TX

March 30, 202217 counties in Texas

NWS Houston/Galveston, TX issued this red flag warning at Mar 30, 2022, 4:04 AM CDT for 17 counties in Texas. It took effect at Mar 30, 2022, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2022, 4:04 AM CDT (09:04 UTC)
In effect from
Mar 30, 2022, 1:00 PM CDT
Expired
Mar 30, 2022, 7:00 PM CDT
In force
6 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Jackson County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 98 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.1 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

743 
WWUS84 KHGX 300904
RFWHGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
404 AM CDT Wed Mar 30 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT THIS AFTERNOON TO 7 PM CDT
THIS EVENING FOR AREAS MAINLY ALONG AND WEST OF A LINE FROM THE 
MADISONVILLE AREA TO THE HOUSTON AREA TO THE GALVESTON AREA...

.Lowering relative humidities and elevated west winds this afternoon
ahead of a cold front could produce conditions that may become favorable
for any wildfire to quickly become uncontained...especially with grass
fires.

TXZ197-210>213-226-227-235>238-313-335>338-436>438-310000-
/O.UPG.KHGX.FW.A.0001.220330T1800Z-220331T0000Z/
/O.NEW.KHGX.FW.W.0002.220330T1800Z-220331T0000Z/
Austin-Brazoria Islands-Coastal Brazoria-Coastal Galveston-
Coastal Harris-Coastal Jackson-Coastal Matagorda-Colorado-
Fort Bend-Galveston Island-Inland Brazoria-Inland Galveston-
Inland Harris-Inland Jackson-Inland Matagorda-Matagorda Islands-
Waller-Washington-Wharton-
404 AM CDT Wed Mar 30 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT THIS AFTERNOON TO 7 PM CDT
THIS EVENING FOR AREAS MAINLY ALONG AND WEST OF A LINE FROM THE 
MADISONVILLE AREA TO THE HOUSTON AREA TO THE GALVESTON AREA...

The National Weather Service in Houston/Galveston has issued a Red
Flag Warning, which is in effect from 1 PM this afternoon to 7 PM
CDT this evening. The Fire Weather Watch is no longer in effect. 

* TIMING...1 PM to 7 PM today

* WIND...West 15 to 20 mph and gusty

* HUMIDITY...Between 15 and 25 percent

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or will shortly. A combination of strong 
winds...low relative humidity...and warm temperatures will create 
explosive fire growth potential.

&&

$$

TXZ176-177-195-196-198-199-310000-
/O.NEW.KHGX.FW.W.0002.220330T1800Z-220331T0000Z/
Brazos-Burleson-Grimes-Madison-Montgomery-Walker-
404 AM CDT Wed Mar 30 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT THIS AFTERNOON TO 7 PM CDT
THIS EVENING FOR AREAS MAINLY ALONG AND WEST OF A LINE FROM THE 
MADISONVILLE AREA TO THE HOUSTON AREA TO THE GALVESTON AREA...

The National Weather Service in Houston/Galveston has issued a
Red Flag Warning, which is in effect from 1 PM this afternoon to
7 PM CDT this evening. 

* AFFECTED COUNTIES... Madison...Walker...Burleson...Brazos... 
  Grimes...Montgomery. 

* TIMING...1 PM to 7 PM today

* WIND...West 15 to 20 mph and gusty

* HUMIDITY...Between 15 and 25 percent

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or will shortly. A combination of strong 
winds...low relative humidity...and warm temperatures will create 
explosive fire growth potential.

&&

$$
1 follow-up statement
849 
WWUS84 KHGX 302038
RFWHGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
338 PM CDT Wed Mar 30 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR AREAS MAINLY ALONG AND WEST OF A LINE
FROM THE MADISONVILLE AREA TO THE HOUSTON AREA TO THE GALVESTON
AREA...

.Lowering relative humidities and elevated west to northwest 
winds this afternoon could produce conditions that may become 
favorable for any wildfire to quickly become uncontained... 
especially with grass fires.

TXZ176-177-195>199-210>213-226-227-235>238-313-335>338-436>438-
310000-
/O.CON.KHGX.FW.W.0002.000000T0000Z-220331T0000Z/
Austin-Brazoria Islands-Brazos-Burleson-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Galveston Island-Grimes-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-Walker-
Waller-Washington-Wharton-
338 PM CDT Wed Mar 30 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR AREAS MAINLY ALONG AND WEST OF A LINE FROM THE MADISONVILLE 
AREA TO THE HOUSTON AREA TO THE GALVESTON AREA...

* TIMING...1 PM to 7 PM today

* WIND...West to Northwest 15 to 20 mph and gusty

* HUMIDITY...Between 15 and 25 percent

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create explosive fire growth potential.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Mar 30, 3:47 AM CDT, 17 minutes earlier.

Area forecast discussion, Mar 30, 3:47 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
347 AM CDT Wed Mar 30 2022

.SHORT TERM [Today Through Thursday Night]...

Showers and thunderstorms that have developed ahead of a cold front
are working their way eastward and will be entering our area from the
west before sunrise. Instability is quite limited, but there remains some
potential for possible strong or severe development. The higher risk areas
are across our very far northern counties and locations off to our north
and east. Strong/gusty south to southeast winds remain in place across much
of Southeast Texas early this morning with the highest gusts over the last
several hours reaching 40 to almost 50 mph! This flow has helped to keep
overnight lows so far in the 70s across the entire area, and no cooling is
anticipated before sunrise. These warm lows would normally tie or break
record high minimum temperatures for today, but cooler readings will move
into the area this evening in the wake of the passage of a cold front.
Before the front's arrival, expect the showers and possible thunderstorms
to sweep eastward across the area this morning. Rapid clearing/drying and
warmer temperatures can be expected this afternoon as winds shift to the west
(winds will remain on the gusty side but values are expected to be below wind
advisory criteria), and much lower humidities in combination with the gusty
west winds will support rapid fire growth potential (see the Fire Weather
Section below for details). Look for high temperatures this afternoon in the
80s for much of the area, and the City of Galveston might flirt with near
record values (today's record high is 85 degrees set way back in 1879).

The passage of the cold front will bring our temperatures back down to the
cool side tonight with lows ranging from the low to mid 40s inland to the
mid to upper 50s at the coast. The end of the month (Thursday) and Thursday
night will remain on the quiet side with highs in the 70s/80s and lows in
the 40s/50s.

42

&&

.LONG TERM [Friday Through Wednesday]...

High pressure begins to slide east on Friday, ushering in easterly
flow. Temps climb into the low 80s and overnight lows dip into the
mid 50s except south of I-10 where some low level cloud cover will
only let temps reach the low 60s overnight. By Saturday, a warm
front draped across the Gulf will push north and inland on Saturday.
Despite plenty of cloud cover across our CWA, temps and dewpoints
will climb due to deep gulf moisture advection. Therefore, temps
will reach the mid to upper 80s on Saturday and overnight lows will
only cool down to near 60. Late Sunday through Monday, global models
hint at a small upper level shortwave pushing through the Southern
Plains and bringing some spotty showers across our area. However, it
looks like the next best chance for rain will be Monday evening
through Tuesday afternoon as a deeper trough pushes through Texas.
This pushes out by Wednesday and high pressure quickly fills in
behind it. Regarding temperatures, Southeast Texas will hover in the
mid to upper 80s from Sunday onwards while overnight lows stay in
the 60s.

Lenninger

&&

.MARINE...

Strong southerly winds will continue throughout most of the morning
and afternoon ahead of a cold front passing through. Therefore, all
of our coastal waters are under a Small Craft Advisory through 1PM
until winds subside in our bays. A mix of Advisory level winds/seas
remain for our offshore waters through the late evening. With strong
onshore flow today, our rip current risk will be high and therefore
a rip current statement is in effect through 7PM tonight. Regarding
rain chances, some showers and storms are possible around sunrise
this morning through early afternoon as the cold front moves out of
our area by 1PM. Afterwards, we can expect northerly flow through
the overnight hours tonight and then northeasterly to easterly flow
through Friday evening.

Lenninger

&&

.FIRE WEATHER...

A Red Flag Warning has been issued for this afternoon through
early this evening due to an increasing fire weather risk
(lowering relative humidities of 15 to 25% along with breezy
west winds as high as 15 to 20 mph and gusty). This warning
replaces the Fire Weather Watch and includes several counties
to the north (including Madison County where a burn ban is
currently in effect). If today's rainfall amounts (from the
overnight hours through this morning) end up on the low side
where these humidity and wind conditions set up, critical fire
weather conditions can be expected. The Warning will be in
effect for areas near and to the west of a line from the
Madisonville area to the Houston area to the Galveston area,
especially for locations closer to the Jackson-Matagorda-Wharton
county area. If humidities and winds materialize as expected,
any fires that develop will likely spread rapidly.

42

&&

.CLIMATE...

The low temperature for the City of Houston yesterday (March 29th)
of 71 degrees tied the old record high minimum temperatures of 71
degrees last set in 2007.

On average, the City of Houston normally does not have their first
morning low of 71 degrees until May 27th.

42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      81  47  75  49  81 /  90   0   0   0   0
Houston (IAH)              84  51  78  52  80 /  80   0   0   0   0
Galveston (GLS)            83  61  73  63  73 /  60   0   0   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
     evening for the following zones: Austin...Brazoria
     Islands...Brazos...Burleson...Coastal Brazoria...Coastal
     Galveston...Coastal Harris...Coastal Jackson...Coastal
     Matagorda...Colorado...Fort Bend...Galveston Island...
     Grimes...Inland Brazoria...Inland Galveston...Inland
     Harris...Inland Jackson...Inland Matagorda...Madison...
     Matagorda Islands...Montgomery...Walker...Waller...
     Washington...Wharton.

     Wind Advisory until 7 AM CDT this morning for the following
     zones: Austin...Bolivar Peninsula...Brazoria Islands...
     Brazos...Burleson...Chambers...Coastal Brazoria...Coastal
     Galveston...Coastal Harris...Coastal Jackson...Coastal
     Matagorda...Colorado...Fort Bend...Galveston Island...
     Grimes...Inland Brazoria...Inland Galveston...Inland
     Harris...Inland Jackson...Inland Matagorda...Madison...
     Matagorda Islands...Montgomery...Walker...Waller...
     Washington...Wharton.

     High Rip Current Risk through this evening for the following
     zones: Bolivar Peninsula...Brazoria Islands...Galveston
     Island...Matagorda Islands.

GM...Small Craft Advisory until 1 PM CDT this afternoon for the
     following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 10 PM CDT this evening for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM.

     Small Craft Advisory until 7 AM CDT Thursday for the following
     zones: Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX
     from 20 to 60 NM.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:00 AM CDTSpecial Weather StatementHGXMontgomery45 min
Mar 30, 9:04 AM CDTTornado WarningHGXHarris, Montgomery26 min
Mar 30, 9:42 AM CDTSpecial Weather StatementHGXFort Bend, Harris33 min
Mar 30, 9:53 AM CDTSevere Thunderstorm WarningHGXHarris37 min
Mar 30, 10:38 AM CDTSpecial Marine WarningHGX112 min

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.